Vermont, 2003

Winter Weather in Vermont, February 4, 2003

February 4, 2003 · NWS BTV · 5 events in 5 counties and zones

A storm system moved from Lake Huron early Tuesday morning, February 4th and across southern Canada during the day. Mixed precipitation fell across the north country but generally changed to rain during the morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved from Lake Huron early Tuesday morning, February 4th and across southern Canada during the day. Mixed precipitation fell across the north country but generally changed to rain during the morning. However in the northeast Vermont counties of Caledonia, Essex, Orleans, Lamoille and Washington, the mixed precipitation did not change to rain until the afternoon. Light icing was reported in northeast Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 4, 1:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 4, 1:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
114 AM EST TUE FEB 4 2003

ETA/GFS IN GENL AGRMNT WITH TRACKING DEEPENING LOW NE FM GT LKS ACRS
ONT/QUEB TDA WITH LWST PRES 978-980 MB.  STG SLY LLJ (50+ KTS)
WL ALLOW WRM AIR ALF TO FLOOD INTO RGN SETTING UP ICE SITN FOR A
TIME THIS MRNG AS LL COLD AIR IN PLC.  BUT WRM AIR WL EVENTUALLY
WIN OUT IN LLVLS AS ALL AREAS SEE CHG TO RA.

PCPN OVRSPREADING ADRNDCKS ATTM AND WL OVRSPRD REST OF FA ERLY THIS
MRNG WITH PCPN REACHING NE VT 09-11Z.  THKNS PROFILES AND SNDGS
SUGGEST MAINLY FZRA/IP WITH BRF PD OF SNW AT ONSET CHGG TO ALL RA
ARND MID MRNG AS LLVLS WRM.  ANY SNW ACCUM 1 OR LESS.  HWR...COLD
AIR A LTL DEEPER NE VT WHERE LONGER PD OF SNW LKLY.  ETA/GFS 00Z
INIT WAS NOT COLD ENUF AT H8 ACRS ME SUGGESTING COLDER H8 TMPS NE
VT.  WL INDCT 1-3 ACCUM NE VT WITH CHGOVR TO FZRA/RA ARND MIDDAY.
SOME OF DEEPER VLYS NE VT MAY HANG ON TO LL COLD AIR INTO AFTN.  WL
CONT WINTER WX ADVSYS THIS MRNG.

GOOD UL DYNAM AS NEG TILTED TROF SWINGS ACRS RGN WITH IMPRESSV HGT
FALLS/UPR DIFFLUENCE...AND UL DVRG ASSCD WITH LEFT EXIT RGN OF UPR
JET. PW/S BRFLY INCR TO 0.75+ BFR FNT MVS THRU SO PLENTY OF AVBL
MSTR FOR SYNOP SCALE LIFT TO ACT ON.  HWR...QUICK MOVG SYS WL LIMIT
DURATION SO MAX QPF LESS THAN 1.  ETA QPF 0.3-0.9 WITH MAX
ADRNDCKS/S VT. SREF ENSEMBLES INDCTG HI PROB 0.4 EVENT WITH HIEST
PROB OF 0.6 ADRNDCKS/S VT.

FLOOD POTL NOT VRY HI AS QPF < 1 AND SNW SHD BE ABLE TO ABSORB A
LOT AND TMPS BLO 40 ONLY FOR A BRF TIME BFR COLDER AIR RUSHES IN.

CDFNT/OCCLD FNT SWINGS THRU 17-23Z FM W TO E ACRS FA WITH DRY SLOT
MVG IN BHND FNT SO PCPN TO TAPER OFF AFT 18Z W ZNS AND LT TDA E ZNS.
LL THKNS PROFILES/SNDGS COLD ENUF FOR SNW SHWRS 19-21Z W ZNS
AND 22-00Z VT.

STG WIND WL BE A THREAT...ESP ACRS W ZNS LT TDA/TNGT AFT FROPA WITH
FVRBL WSW TRAJ.  STG LLJ AND STEEP LPS RATES ARGUE FOR XCLNT
MOMENTUM TRANSFER WITH BUFKIT SNDGS INDCTG POTL FOR G45 KTS MSS/SLK
SO WL ISSUE WND ADVSY FOR W ZNS.  LL WNDS NOT QUITE AS STG ACRS E
ZNS BUT STILL BREEZY/WINDY.

TNGT...AS WRAPARND MSTR MVS BACK ACRS RGN XCPT SCT SNW SHWRS...ESP
N AND W ZNS.  WL MNTN 1-2 ADRNDCKS AND 1 NC/NE VT.  DOWNSLOPE
ACRS CHMPLN VLY FM STG WLY FLOW WL LIMIT SNW SHWR ACTVTY.  STG CAA
TNGT WITH MINS DROPPING TO 5-15 ACRS FA.

WED...CONTD BREEZY/WNDY AS STG GRAD RMNS ACRS FA.  MSTR PROFILES
SUGGEST PTSUNNY SKIES BUT WL CONT CHC FLRYS GIVEN STEEP LL LPS
RATES.  ONLY MINOR RECOVERY IN TMPS FM MINS WITH MAX TMPS GNLY IN
TEENS WITH L20S S VT.

WED NGT...WK SFC RDGG MVS ACRS RGN BUT NOT A PERFECT RAD COOLG NGT
DUE TO WND AND SOME LK MSTR PSBLY MOVG ACRS RGN SO MINS NOT QUITE AS
COLD AS WOULD BE XPCTD BUT LOTS OF SUB ZERO RDGS LKLY.

XTNDD...CONTD COLD THU/FRI ALTHO LTST GFS NOT QUITE AS COLD FOR FRI
AS CRNT FCST INDCTS SO WL INCR TMPS FOR FRI.  BRF MODERATION
XPCTD FOR THE WEEKEND BFR NXT ARCTIC FNT BLASTS THRU LT SUN/SUN
NGT.

.BTV...WINTER WX ADVSY THIS MRNG FOR NYZ026>031-034-035-VTZ001>012.
       WIND ADVSY LT TDA/TNGT FOR NYZ026-027-029>031-034.

KJC
Hazardous weather outlook, Feb 3, 4:38 AM EST, 22 hours 22 minutes before
NYZ026>031-034-035-VTZ001>012-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
438 AM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE REGION LATE TONIGHT
FROM WEST TO EAST...CHANGING TO FREEZING RAIN TOWARD MORNING WEST OF
THE GREEN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

FREEZING RAIN AND SLEET WILL CHANGE TO PLAIN RAIN BY TUESDAY
AFTERNOON.  RAIN WILL CHANGE BACK TO SNOW SHOWERS LATE TUESDAY IN
NORTHERN NEW YORK AND EARLY TUESDAY EVENING IN VERMONT.  NO
HAZARDOUS WEATHER IS EXPECTED WEDNESDAY AND BEYOND.

.SPOTTER CALL TO ACTION STATEMENT...

PLEASE FORWARD ANY REPORTS OF SNOW AND ICE TO THE NATIONAL WEATHER
SERVICE LATE TONIGHT AND TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
February 4, 3:00 AM EST to 1:00 PM EST
Where
Caledonia forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
February 4, 3:00 AM EST to 1:00 PM EST
Where
Essex forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
February 4, 3:00 AM EST to 1:00 PM EST
Where
Lamoille forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Orleans

When
February 4, 3:00 AM EST to 1:00 PM EST
Where
Orleans forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 4, 3:00 AM EST to 1:00 PM EST
Where
Washington forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344236, 5344237, 5344238, 5344239, 5344240.